You are here

Hormonal or chemical imbalance?

Categories:

Hi everyone, 

I was diagnosed with CML 3 1/2 years ago. I am 53 years old and live in Cyprus. I was on imatinib 400mg for almost 24 months achieving MMR, until suddenly in April of 2019 that was no longer the case. My doctor upgraded the dosage to 600mg  and after about 3 months to 800mg and for the past 15 months I have been on major molecular response oscillating between 0.07, 0.05 and 0.02 but never going any lower than that. While on the 400mg I felt fine. No worrying side effects besides the watery eyes with the swelling, the muscle cramps and the paling of my skin. After the dosage increase though I started experiencing spells of extreme fatigue and spells when out of the blue I feel like am on the edge about to lose control of what I do, my confidence drops and I  try hard to stay focus and composed not go into a panic attack and all that makes me feel very weird and very uncomfortable 🥵. I am sure it’s all caused by some chemical/hormonal imbalance triggered by the drug. My doc when I first told him was attributing it to stress but recently he said that yes what I feel maybe side effects of the drug. The thing, though, is I am not sure if he just said that because I doubted that it was stress or because he actually meant it. Hence, I am reaching out to see if other CML patients had any similar experiences.  These spells can come at any time during the day mostly though they hit me around noon or afternoon to early evening. They last from a few minutes to even longer like a couple of hours, when I just don’t feel like interacting, talking or wanting to do anything. Once I was driving my kids to school and I had to pull over just to be able to reassert myself, refocus and regain confidence. I reached to get a mint I keep in the car as an excuse so that the kids didn’t know how I was feeling and after a while I felt better and drove on. In any case, this strange hormonal or chemical imbalance as I like to think has been with me for over a year and it started after my imatinib dosage was raised to 800mg. Does anyone have the same side effects? 

Hi Costas,

I am replying to you because a few years ago because of loss of MMR I was escalated to 600 mg;I found it tough and challenging especially with  severe cramps at night and in terms of when I took the drug and with what foods it was sometimes a problem such as nausea and occasionally vomiting.However it worked and we reduced PCRs to much lower levels and then to 400 mg.

From what I have read to be on 800mg imatinib is very tough and there were some trials in Australia where a percentage of patients could not continue because of side effects.With imatinib some medics have said that 400 mg is too low but 800 mg is too high.

I would suggest that in view of your quite low bcr/abl scores you discuss with your specialist the possibility to reduce to 600 mg and then see if you hold  these scores.Essentially if you are at  0.1 or lower you are in safe territory.Eventually you might be able to reduce from 600 mg to 400 again as like a maintenance dose.

I dont know about your funding position and availability of drugs but if you are having real problems with side effects and also effectiveness of the drug then you might want to consider another tki like nilotinib or dasatinib-but once you go down that route perhaps it would be difficult to go back onto imatinib  if you had issues with the new treatment.If you have to pay yourself  for your drugs then the alternatives might not be possible I guess?

With best wishes

John

Thank you for the response John. I have to say that so far other than those spells of the unexplained change in my psychology and the chemical/hormonal status of my body, which I already described, I have been functioning as normal. I go to work daily, I exercise and do all activities I did before I was diagnosed. There are drops in my energy levels but  overall I can’t complain. My Hematologist runs test monthly measuring the BCR/ABL and I have to say as much as I appreciate his thoroughness it does add to my stress since every two weeks I expect a call from him regarding the results. In any case I appreciate the time you took to write. I have been following the chat on this forum and haven’t seen any post related to what I am experiencing. I guess each individual is unique and so is the response of the body, sometimes. I am pretty sure, even though I don’t have any scientific evidence to support it, that what I feel is not due to stress but in some unexplained way to me it’s a chemical/hormonal reaction to the drug. 

Hi Costa,

I'm curious, why were you put on 600 and then 800 to begin with? Did you lose MMR? Or is this an effort by your doctor to help you go lower than MMR?

Regards,

Koralia

Hi, 

Yes. The MMR was lost. BCR/ABL went to 0.18.My doctor initially requested from the Governmental Pharmaceutical Services, which cover medication for all cancer patients, that I switch to a different drug. However, their response was negative and they suggested to increase the dosage of imatinib. So for the past 15 months I am on 800mg. 

Hi Costas,

I am 42 and been on imatinib 400 mg from last 5.5 yrs. I too experience few issues due to hormal changes. I am not too sure of exact symptoms that you face. However in my case I get something like anxiety attack. Twice or thrice I even visited the emergency thinking I am getting the heart attack. So to be more precise.. I feel confused and body shivers, have increase heart rate. But if I go to the doctor all my test turn out to be normal... fortunately!

Hi Annie, 

Thank you for taking the time to respond. I thought that reaching out to other CML patients might be the only way to make sense of what is happening to me. Your experience is kind of similar to mine only thing I didn’t get to the point of going to the hospital. Though I must say during  the first month I increased my dosage to 800mg and I loaded up on coffee in the morning I had a kind of strange attack after lunch time where while driving I began to feel like I was getting a panic attack, I felt my heart would start racing and I lost all confidence to continue driving. I stopped, pulled over and called my wife who came and took me to the ER. They ran different tests but nothing showed that there was anything wrong with me. After about a month, again I had a double coffee in the morning and by 3:00pm I was in a meeting and started feeling very strange, beginning to feeling weak, difficulty concentrating and focusing. I left to drive back to the office but half way I pulled over as I couldn’t drive anymore. Same feeling again. I called my wife and she took me home. It wasn’t until about 3-4hrs after I would feel up to the task to go and get my car. I associated both events with the strong coffee I had, since normally I don’t drink coffee, and became convinced that coffee somehow interacts with imatinib, especially when the effect of the caffeine is gradually leaving. Other than that, though, I haven’t been able to pin point if any other foods or beverages interact with the medication. Suffice to say that these two episodes were the worst I had so far. Other times I came close but I managed to get over it. 

Thread continued from: 
Imatinib side-effect?